Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Cancer. 2004 Jan 12;90(1):76-81.

The effects of transdermal and oral oestrogen replacement therapy on colorectal cancer risk in postmenopausal women.

Author information

  • 1Centre for Clinical Epidemiology, S.M.B.D. Jewish General Hospital, 3755 Chemin de la Côte Ste-Catherine, Montreal, Quebec, Canada. ilona.csizmadi@cancerboard.ab.ca

Abstract

The aim of this study was to examine the effects of oral and transdermal oestrogen replacement therapy on the risk of colorectal cancer. Data from a nested case-control study, designed to investigate the effect of hormone replacement therapy (HRT) on colorectal cancer were analysed. New cases of colorectal cancer, diagnosed between 1992 and mid-1998 (N=1197), were identified using the Saskatchewan Cancer Agency cancer registry. Women >/=50 years of age, eligible for coverage by the Saskatchewan Prescription Drug Plan, were included in the study. Four controls per case were age matched to cases, using incidence density sampling. The outpatient prescription drug plan database was used to ascertain oestrogen prescriptions. Women were classified according to history of transdermal (TDE) and oral (OE) oestrogen use. Conditional logistic regression was used to estimate odds ratios (ORs) and 95% confidence intervals (CIs). Compared with women who had never used HRT, ORs for <3 and >/=3 years of TDE use and colorectal cancer were 0.69 (95% CI: 0.43-1.10) and 0.33 (95% CI: 0.12-0.95), and for OE use were 0.90 (95% CI: 0.73-1.01) and 0.75 (95% CI: 0.60-0.93), respectively. The risk reduction for colorectal cancer with TDE may be greater in magnitude than that which has been reported for oral HRT.

PMID:
14710210
[PubMed - indexed for MEDLINE]
PMCID:
PMC2395309
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Write to the Help Desk